Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 185, NWS Morristown, TN

November 29, 2016Bledsoe County, Sequatchie County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Nov 29, 2016, 10:41 PM CST for Bledsoe County, Sequatchie County, Tennessee. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 29, 2016, 10:41 PM CST (04:41 UTC)
Expired
Nov 29, 2016, 11:04 PM CST
In force
23 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bledsoe County, TN, Sequatchie County, TN

The radar

The Northeast Alabama radar (KHTX), 101 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 29, 10:45 PM CSTTSTM WND DMGPikeville, TNA FEW TREES AND LARGE TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 29, 10:11 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1648 m above ground
0-6 km bulk shear
90 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

849 
WUUS54 KMRX 300441
SVRMRX
TNC007-153-300515-
/O.NEW.KMRX.SV.W.0185.161130T0441Z-161130T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1041 PM CST TUE NOV 29 2016

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SEQUATCHIE COUNTY IN EASTERN TENNESSEE...
  NORTHWESTERN BLEDSOE COUNTY IN EASTERN TENNESSEE...

* UNTIL 1115 PM CST

* AT 1041 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
  NORTHEAST OF GRUETLI-LAAGER...OR 12 MILES NORTHWEST OF DUNLAP...
  MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PIKEVILLE...MOUNT CREST...FALL CREEK FALLS STATE PARK AND OLD
  CUMBERLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MORRISTOWN.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FOR EASTERN
TENNESSEE.

LAT...LON 3555 8550 3555 8546 3556 8545 3557 8542
      3572 8526 3575 8527 3575 8526 3576 8527
      3577 8525 3577 8517 3561 8506 3545 8554
      3549 8554 3553 8560
TIME...MOT...LOC 0441Z 240DEG 38KT 3550 8555 

HAIL...<.75IN
WIND...60MPH
 
$$

DGS
1 follow-up statement
023 
WWUS54 KMRX 300504
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1104 PM CST TUE NOV 29 2016

TNC007-153-300513-
/O.CAN.KMRX.SV.W.0185.000000T0000Z-161130T0515Z/
SEQUATCHIE TN-BLEDSOE TN-
1104 PM CST TUE NOV 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN SEQUATCHIE AND
NORTHWESTERN BLEDSOE COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM CST FOR EASTERN
TENNESSEE.

LAT...LON 3555 8550 3555 8546 3556 8545 3557 8542
      3572 8526 3575 8527 3575 8526 3576 8527
      3577 8525 3577 8517 3561 8506 3545 8554
      3549 8554 3553 8560
TIME...MOT...LOC 0501Z 240DEG 38KT 3562 8530 

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 9:09 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Nov 29, 9:09 PM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1009 PM EST Tue Nov 29 2016

.DISCUSSION...
Mesoanalysis shows a boundary, noted by a tight dewpoint gradient,
between Athens and Cleveland at the moment. It has made slow
northward progress in the past few hours, but the primary severe
weather threat tonight will be to the south of this boundary.
Instability parameters indicate an environment in SE TN that is
less supportive of severe storms than in AL, so weakening of the
storms is expected as they move NE. However with 0-1 km SR
helicity values still very high, and with the boundary in the
area, an isolated tornado threat will continue.

The need for a flahs flood watch was considered, as the models are
showing very high PW values for this time of year, in the 1.5-1.75
inch range. Storm total QPF amounts in the NAM are between 1.5-2.5
inches across the area, and the GFS is a little higher than that.
However, the most bullish SREF member is showing 1.5 inches, with a
mean of 1 inch. With one-hour flash flood guidance values being on
the order of 2-2.5 inches, the rivers and streams should be able to
hold a lot of runoff before flooding. For now, will hold off on
issuing a flash flood watch. The burn scar areas in the mountains
and urban areas will be the locations with the best flooding
potential.

The Wind Advisory and High Wind Warning will be left as is. The
update will adjust pops and temperatures to better match current
obs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             64  66  40  57 / 100 100  10  10
Knoxville McGhee Tyson Airport, TN  58  66  41  55 /  80 100  20  10
Oak Ridge, TN                       54  66  41  53 /  90 100  10  10
Tri Cities Airport, TN              45  67  39  52 /  30 100  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 3 PM EST Wednesday for Cherokee-Clay.

TN...Wind Advisory until 3 PM EST Wednesday for East Polk-Johnson-NW
     Blount-North Sevier-Northwest Carter-Northwest Cocke-
     Northwest Greene-Northwest Monroe-Southeast Carter-
     Southeast Greene-Southeast Monroe-Unicoi-Washington TN.

     High Wind Warning until 3 PM EST Wednesday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains.

VA...Wind Advisory until 3 PM EST Wednesday for Wise.

&&

DGS
Hazardous weather outlook, Nov 29, 2:10 PM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
310 PM EST TUE NOV 29 2016

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-302015-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
310 PM EST TUE NOV 29 2016 /210 PM CST TUE NOV 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT THROUGH WEDNESDAY

...HIGH WIND WARNING IS IN EFFECT FOR THE SMOKY MOUNTAINS FROM
LATE THIS EVENING THROUGH EARLY WEDNESDAY AFTERNOON...

...WIND ADVISORY IS IN EFFECT FOR THE REST OF THE FAR EASTERN
TENNESSEE MOUNTAINS AND ADJACENT FOOTHILLS...MOUNTAINS OF SOUTHWEST
NORTH CAROLINA...AND WISE COUNTY..VIRGINIA FOR LATE TONIGHT THROUGH
EARLY WEDNESDAY AFTERNOON...

...A SLIGHT CHANCE OF SEVERE STORMS ACROSS THE CUMBERLAND PLATEAU
AND PORTIONS OF EAST TENNESSEE TONIGHT AND WEDNESDAY...

...FLASH FLOODING CONCERNS ACROSS THE PIGEON FORGE/GATLINBURG AREAS
DUE TO THE POTENTIAL OF LOCALLY HEAVY RAIN OCCURRING ACROSS THE
THE BURN SCARS FROM THE RECENT FIRES...

A STRONG JET WILL ONCE AGAIN DEVELOP OVER THE SOUTHERN
APPALACHIANS TONIGHT AND WEDNESDAY MORNING PRODUCING SOUTHWEST
WINDS OF 25 TO 40 MPH WITH GUSTS TO 60 MPH ACROSS THE HIGHER
ELEVATIONS...GENERALLY AT OR ABOVE 3000 FEET. AREAS BELOW 3000
FEET...WINDS WILL BECOME SOUTHWEST AND INCREASING TO 15 TO 30 MPH
WITH GUSTS TO 40 MPH EARLY WEDNESDAY MORNING.

A FRONTAL BOUNDARY WILL APPROACH THE AREA TONIGHT PRODUCING
SHOWERS AND THUNDERSTORMS. DUE TO THE STRONG WINDS AND COLD AIR
ALOFT...STORMS COULD BE STRONG AND SOME MAY EVEN BECOME
SEVERE...ESPECIALLY ACROSS THE SOUTHERN TN VALLEY. THE MAIN THREAT
WILL BE HAIL AND STRONG DAMAGING WINDS. DEPENDING ON HOW MUCH
INSTABILITY WILL BE AVAILABLE...AN ISOLATED TORNADO IS ALSO
POSSIBLE.

RAINFALL BETWEEN 1 AND 1 1/2 INCHES CAN BE EXPECTED WITH LOCAL
AMOUNTS UP TO 2 INCHES POSSIBLE.

DUE TO THE POTENTIAL OF LOCALLY HEAVY RAINS LATE TONIGHT AND
WEDNESDAY MORNING FALLING OVER THE BURN SCARS IN AND AROUND
GATLINBURG AND PIGEON FORGE...FLASH FLOODING IS A CONCERN ACROSS
THESE AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

AT THIS TIME...SPOTTER ACTIVATION MAY BE NEEDED FOR TONIGHT AND
WEDNESDAY MORNING.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 29, 10:14 PM CSTTornado Warning Tornado observedMRXMarion31 min
Nov 29, 10:42 PM CSTSevere Thunderstorm WarningMRXMarion, Sequatchie48 min
Nov 29, 10:58 PM CSTTornado WarningMRXBledsoe, Hamilton, Marion, Sequatchie47 min
Nov 29, 11:09 PM CSTSevere Thunderstorm WarningMRXHamilton, Marion36 min
Nov 29, 11:11 PM CSTAreal Flood AdvisoryMRXBledsoe, Marion, Sequatchie3 hr
Nov 29, 11:23 PM CSTTornado WarningMRXBledsoe, Rhea24 min
Nov 29, 11:26 PM CSTSevere Thunderstorm WarningMRXMarion, Sequatchie34 min
Nov 29, 11:34 PM CSTTornado WarningMRXBradley, Hamilton26 min
Nov 29, 11:54 PM CSTTornado WarningMRXBradley, Hamilton, McMinn, Meigs36 min
Nov 30, 12:14 AM CSTAreal Flood AdvisoryMRXAnderson, Campbell, Morgan, Scott3 hr
Nov 30, 12:20 AM CSTTornado WarningMRXMcMinn, Monroe25 min
Nov 30, 12:36 AM CSTSevere Thunderstorm WarningMRXMcMinn, Meigs24 min
Nov 30, 12:41 AM CSTSevere Thunderstorm WarningMRXHamilton34 min
Nov 30, 12:43 AM CSTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe32 min
Nov 30, 12:54 AM CSTTornado WarningMRXBlount, Loudon, Monroe36 min
Nov 30, 1:00 AM CSTTornado WarningMRXBradley, Hamilton, Polk30 min
Nov 30, 1:07 AM CSTSevere Thunderstorm WarningMRXLoudon, McMinn, Monroe23 min
Nov 30, 1:18 AM CSTTornado WarningMRXBlount, Sevier27 min
Nov 30, 1:29 AM CSTTornado WarningMRXBradley, McMinn, Monroe, Polk31 min
Nov 30, 1:41 AM CSTSevere Thunderstorm WarningMRXCocke, Jefferson, Sevier34 min
Nov 30, 1:44 AM CSTTornado WarningMRXBlount, Loudon20 min
Nov 30, 2:03 AM CSTSevere Thunderstorm WarningMRXKnox27 min
Nov 30, 2:13 AM CSTSevere Thunderstorm WarningMRXMarion, Sequatchie32 min
Nov 30, 2:24 AM CSTTornado WarningMRXMorgan10 min
Nov 30, 2:41 AM CSTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie34 min
Nov 30, 3:12 AM CSTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, Loudon, McMinn, Marion and 5 more33 min
Nov 30, 3:16 AM CSTAreal Flood AdvisoryMRXAnderson, Campbell, Claiborne, Morgan, Roane, Scott and 1 more3 hr
Nov 30, 3:19 AM CSTAreal Flood AdvisoryMRXAnderson, Knox, Loudon, Roane3 hr
Nov 30, 3:36 AM CSTSpecial Weather StatementMRXJohnson, Sullivan, Washington39 min
Nov 30, 3:42 AM CSTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Monroe, Polk and 1 more33 min
Nov 30, 3:51 AM CSTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Washington39 min
Nov 30, 3:53 AM CSTSevere Thunderstorm WarningMRXBradley, Hamilton, Marion, Sequatchie37 min
Nov 30, 3:53 AM CSTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, McMinn, Monroe and 1 more52 min
Nov 30, 4:14 AM CSTSevere Thunderstorm WarningMRXBlount, Bradley, McMinn, Monroe, Polk31 min
Nov 30, 4:25 AM CSTFlash Flood WarningMRXAnderson, Campbell, Morgan3 hr
Nov 30, 4:27 AM CSTSevere Thunderstorm WarningMRXBlount, Grainger, Hamblen, Jefferson, Knox, Monroe and 1 more48 min
Nov 30, 4:30 AM CSTSevere Thunderstorm WarningMRXBradley, Hamilton, Loudon, McMinn, Meigs, Monroe and 1 more30 min
Nov 30, 4:38 AM CSTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hancock, Hawkins, Union52 min
Nov 30, 4:46 AM CSTSevere Thunderstorm WarningMRXBlount, Bradley, Hamilton, McMinn, Meigs, Monroe and 2 more44 min
Nov 30, 4:51 AM CSTAreal Flood AdvisoryMRXBradley, Hamilton, McMinn, Monroe3 hr
Nov 30, 4:51 AM CSTAreal Flood AdvisoryMRXClaiborne, Hancock3 hr
Nov 30, 4:54 AM CSTSevere Thunderstorm WarningMRXBradley, Hamilton, Marion36 min
Nov 30, 5:14 AM CSTSevere Thunderstorm WarningMRXGreene, Hamblen, Hawkins, Sullivan, Washington46 min
Nov 30, 5:24 AM CSTSpecial Weather StatementMRXBlount, Monroe, Sevier51 min
Nov 30, 5:25 AM CSTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Rhea35 min
Nov 30, 5:47 AM CSTSevere Thunderstorm WarningMRXCarter, Greene, Johnson, Sullivan, Unicoi, Washington58 min
Nov 30, 6:14 AM CSTSpecial Weather StatementMRXCocke, Sevier46 min
Nov 30, 6:46 AM CSTSpecial Weather StatementMRXBradley, Hamilton44 min
Nov 30, 6:47 AM CSTSpecial Weather StatementMRXLoudon43 min
Nov 30, 6:50 AM CSTAreal Flood AdvisoryMRXBlount, Loudon, Monroe3 hr
Nov 30, 7:18 AM CSTSpecial Weather StatementMRXBradley, McMinn, Monroe, Polk42 min
Nov 30, 7:26 AM CSTFlash Flood WarningMRXBradley, Hamilton, McMinn, Meigs3 hr
Nov 30, 7:39 AM CSTFlash Flood WarningMRXLoudon, McMinn, Monroe3 hr
Nov 30, 8:01 AM CSTSpecial Weather StatementMRXBlount, Monroe, Polk, Sevier59 min
Nov 30, 8:56 AM CSTSpecial Weather StatementMRXCocke, Sevier64 min
Nov 30, 9:15 AM CSTAreal Flood AdvisoryMRXCocke, Jefferson, Sevier3 hr
Nov 30, 9:18 AM CSTSevere Thunderstorm WarningMRXSullivan27 min
Nov 30, 10:26 AM CSTAreal Flood AdvisoryMRXBradley, Hamilton, McMinn, Monroe, Polk3 hr
Nov 30, 11:05 AM CSTSevere Thunderstorm WarningMRXPolk40 min
Nov 30, 12:26 PM CSTAreal Flood AdvisoryMRXSevier109 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.